Virginia, 2010

Heavy Snow in Virginia, February 9 to 10, 2010

February 9 to 10, 2010 · NWS MRX · 6 events in 4 counties and zones

An upper level disturbance tracked across the region dumping heavy snow across the area. Up to 14 of snow fell across the higher elevations, while 1 to 4 inches of snow was reported in the valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance tracked across the region dumping heavy snow across the area. Up to 14 of snow fell across the higher elevations, while 1 to 4 inches of snow was reported in the valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 9, 8:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 9, 8:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EST TUE FEB 9 2010

.DISCUSSION...
A COLD FRONT HAS MOVED THROUGH THE AREA...AND TEMPERATURES HAVE
BEEN PLUMMETING WHILE WINDS HAVE BEEN INCREASING. 00Z OHX SOUNDING
SHOWS A THIN LAYER OF MOISTURE AROUND 850 MB...BUT WITH STEEP LOW
LEVEL LAPSE RATES...SNOW SHOWERS HAVE DEVELOPED. FARTHER
WEST...SATELLITE IMAGERY SHOWS CLEARING SKIES...SO THERE LOOKS TO
BE A DRY PERIOD BEFORE ADDITIONAL SNOW SHOWERS RETURN AROUND
DAYBREAK.

OVERALL...THE CURRENT FORECAST LOOKS GOOD...AND NO CHANGES ARE
PLANNED TO THE CURRENT WARNINGS AND ADVISORIES. ONLY SILGHT CHANGES
WILL BE MADE TO ADJUST FOR CURRENT TEMPERATURE TRENDS AND TO CLOUD
COVER TO ACCOUNT FOR THE CLEARING UPSTREAM. WE WILL BE VERY CLOSE
TO MEETING WIND CHILL CRITERIA TONIGHT IN THE MOUNTAINS...BUT THIS
SHOULD BE ONLY IN THE HIGHEST PEAKS AND NOT WIDESPREAD...SO WILL
NOT ISSUE ANY WIND CHILL ADVISORIES.

WITH THE STRONG WINDS AND OCCASSIONALLY HEAVY SNOW
SHOWERS...BLIZZARD CONDITIONS APPEAR LIKELY AT TIMES TOMORROW. BUT
VISIBILITIES <1/4 MILE SHOULD BE CONFINED TO THE HEAVIEST SNOW
SHOWERS...AND THUS SHOULD NOT BE CONTINUOUS FOR MORE THAN ONE HOUR. A
BLIZZARD WARNING WAS CONSIDERED...BUT INSTEAD WILL BEEF UP THE
WORDING OF THE WINTER STORM WARNING TO MENTION LOWERED VISIBILITIES
WITH THE HEAVIER SHOWERS AND BLOWING/DRIFTING SNOW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST WEDNESDAY FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EST THURSDAY FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 AM EST THURSDAY
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI.

     WIND ADVISORY FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 4 PM EST
     /3 PM CST/ WEDNESDAY FOR THE FOLLOWING ZONES: ANDERSON...
     BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     RHEA...ROANE...SCOTT TN...SEQUATCHIE...SOUTHEAST MONROE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
     WEDNESDAY FOR THE FOLLOWING ZONES: CAMPBELL...CLAIBORNE...
     HANCOCK...HAWKINS...MORGAN...NORTHWEST CARTER...NORTHWEST
     GREENE...SCOTT TN...SULLIVAN...WASHINGTON TN.

VA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EST THURSDAY FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 AM EST THURSDAY
     FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Feb 9, 4:49 AM EST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 AM EST TUE FEB 9 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
449 AM EST TUE FEB 9 2010 /349 AM CST TUE FEB 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX WILL FALL ACROSS PARTS OF THE REGION TODAY...BUT FALL
AS MOSTLY RAIN IN LOWER ELEVATIONS. SNOW SHOWERS AND WINDY
CONDITIONS WILL DEVELOP LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS AND ACCUMULATING SNOW SHOWERS WILL LINGER INTO
EARLY THURSDAY MORNING.

FOR MORE DETAILS ON HAZARDOUS WEATHER TODAY THROUGH EARLY THURSDAY
...PLEASE SEE OUR LATEST WINTER WEATHER ADVISORY PRODUCT
(MEMWSWMRX)...AND OUR LATEST HIGH WIND WATCH AND WIND ADVISORY
PRODUCT (MEMNPWMRX).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW OR ICE ACCUMULATION
REPORTS WILL BE VERY HELPFUL TODAY THROUGH THURSDAY.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A trained spotter reported 4 inches of snow fell at Pennington Gap.

Heavy Snow, Wise

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Wise forecast zone
Reported by
Park/Forest Service
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Park service personnel reported 4 inches of snow fell at the Jefferson National Forest in Wise.

Heavy Snow, Wise

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Wise forecast zone
Reported by
Public
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

The public reported 14 inches of snow fell at the High Knob area near Norton.

Heavy Snow, Wise

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Wise forecast zone
Reported by
Department of Highways
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Highway department personnel reported 12 inches of snow fell on Black Mountain near Appalachia.

Heavy Snow, Russell

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Russell forecast zone
Reported by
Department of Highways
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Highway department personnel reported 4 inches of snow fell across the county.

Heavy Snow, Washington

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Washington forecast zone
Reported by
Department of Highways
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Highway department personnel reported 4 inches of snow fell at Konnarock.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215059, 215060, 215061, 215062, 215063, 215064.